Yes, I’m glad you figured out the culprit killing the sensors! I’ve yet to figure out mine! But, I’m trying it on my arm for the first time, and so far on its 6th day, no sensor error. I’m hopeful it will last 'til expiration!
Not a fix for the problem in the OP, but maybe worth repeating for people searching this topic:
I’ve discovered that at least in some cases the cure for a wonky G6 sensor is to try the restart hack used for extending a sensor session. This clears the transmitter memory of any data that is causing it to be erratic and can sometimes normalize performance henceforth. My last sensor started off seriously whacked, much worse than the usual start-up flakiness, and after > 24hrs wasn’t recovering in the normal way. I was about to pull it and start a new one when I thought I might as well try the restart thing, and it worked. I just removed it after getting 23 days on it.
If you use xdrip you MIGHT be able to do a “reset all calibrations” perhaps, as u can with the G5? I’m not sure since I haven’t got the G6 yet.
I only have xDrip for IOS, which doesn’t appear to support the G6 yet.
I should add, today marks my first time trying the “pre-soak” thing—inserted the new sensor last night but didn’t swap the transmitter over until 9 a.m., about 12 hours after insert. And the new one… is still giving me that initial start-up wonkiness, blipping up and down 10-20 pts seemingly at random and measuring well above finger sticks. Sigh. I expect it will settle down eventually, like they usually do.
@Frederick1 Interesting observations. I’ve been on Furosemide (aka Lasix) for 4 or 5 years and occasionally notice when dehydrated the Dexcom G4 and G5 sensor(s) do go out of range. Completely reversible once I re-hydrate in am (I now only take it in the evening).
Are you taking a lot (more than 80 mg/day)?
That’s very interesting. Thank you for sharing that. It’s important to know that there are all sorts of possibilities that may impact the length of a sensor. I’ve only had 2 last for ten days, and am reminded by phone reps that it’s supposed to last from 8 to 10 days.
Though insurance doesn’t reimburse for every 8 days. I notice that a higher activity rate will impact longevity. And a rapid increase or decrease in bg will also send the sensor into confusion mode. They’re not as smart as we expect them to be. But they’re a step in the right direction.
I was only taking 40mg a day.
If you’re still taking the 40mg you might try splitting it in half (20mg in am, 20mg in pm)
Taking it all at once must make you pee like a racehorse
I just want to add, if you have a sensor that is working for you, extend it’s life and restart it! I don’t have a problem with them failing, but I do restart them all the time and the accuracy is better from day 2 on (until they finally cave). So I suggest if you have one working well, keep it on and keep restarting it until it fails. That way you don’t have to mess with the next one not working as well.
When I restart them I just have to recalibrate on day 1 and day 2 of each restart. For some people it might be different.
Great post! I’ve used a Minimed pump for 15 years, the last couple with the Minimed CGM. I have so many challenges with the sensors. Sometimes connect properly and then stop working a day later. Other times never connect at all. And my 670 pump…I’ve had three in 9 months. They simply stop working.
So! When the warranty runs out in December I plan to move on to the T-Slim and Dexcom. Yes?!
I also plan to move to T-slim.
You can check this topic regarding others using T-slim with Basal-IQ.
@DrBB: you wrote “we know acetaminophen can cause problems” - but Dexcom claims that while acetaminophen interferes with the G5 sensor, the G6 sensor is not affected by acetaminophen. Have you (or anyone else reading this) had acetaminophen/G6 issues?
I don’t take acetaminophen very often, but I do on occasion and haven’t noticed any issue with it. I have the G6.
Yes, glad you point that out. I just meant it as a general acknowledgment that sensors can be sensitive to some drug interactions, and it’s possible not all of those interactions are known or documented.
I avoid acetaminophen anyway. Anything that can kill your liver if you accidentally take too much shouldn’t be an OTC drug, IMO.
I have had signifiant issues with G6 sensors. Recently, tech service has asked if I use acetaminophen. I do (rarely) take medication that contains it and the dosage totals 1,000mg, which Dexcom indicated is at the minimum that would begin to affect the G6. So, while Dexcom says that they’ve eliminated the acetaminophen effect for the G6, I think they’ve just minimized it to beyond the recommended Tylenol max 8 hour dosage. My guess. Jessica
PS - as a general comment, I will note that moving the sensor from my abdomen to my upper arm has gone VERY WELL - and that I’ve gone through one sensor with no failures and am a few days into sensor #2! Feeling good about that. Still having the crazy day one LOW calibration issues, though - not fun.
Although I am using the G5 and still can’t take any Tylenol, that’s interesting to know about the G6. Thank you!
I have the Dexcom G6. Sensors fail regularly (on average 2 per month). While Dexcom does replace them, the techs ALWAYS ask if I’ve had acetaminophen. And if I say yes, each time they warn that acetaminophen can interfere with the G6. That doesn’t explain the failures when I’ve avoided it. I rely on the technology, but it is far from perfect.
Since starting the G6, I started taking acetaminophen again, without issues.
Same here. I take it daily for arthritis without issue.
They ask me about acetaminophen when I call as well. But there are not supposed to be issues unless you take very high doses.
From Dexcom website
Interfering Substance Risks
In previous generations of Dexcom CGM systems (G4/G5), acetaminophen could affect your sensor readings, making them look higher than they really were. However, with the G6, you can take a standard or maximum acetaminophen dose of 1 gram (1,000mg) every 6 hours and still use the G6 readings to make treatment decisions. Taking higher than the maximum dose of acetaminophen (e.g. > 1 gram every 6 hours in adults) may affect the G6 readings and make them look higher than they really are.